Heat, Bollinger
- When
- August 1, 11:00 AM CST to August 2, 5:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A large and strong high in the upper levels of the atmosphere remained centered over the south central United States. The strength and size of the high brought excessive heat as far northeast as the Lower Ohio Valley and Mid-Mississippi Valley.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large and strong high in the upper levels of the atmosphere remained centered over the south central United States. The strength and size of the high brought excessive heat as far northeast as the Lower Ohio Valley and Mid-Mississippi Valley. The peak heat index at Poplar Bluff reached 111 degrees on the 1st, 113 on the 2nd, and 126 on the 3rd. The peak heat index at Cape Girardeau reached 106 degrees on the 1st, 101 on the 2nd, and 119 on the 3rd. The combination of the heat and abnormally dry conditions reduced some crop yields, especially corn yields. The governor of Missouri asked the Farm Service Agency to conduct damage assessments in all counties as a result of the excessively hot and dry weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 4:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CDT MON AUG 1 2011
.UPDATE...
FOR 12Z AVIATION.
&&
.DISCUSSION...
HAVE DECIDED TO ISSUE A HEAT ADVISORY IN AREAS WEST OF A MAYFIELD
KENTUCKY TO MT CARMEL ILLINOIS LINE TODAY. THIS AREA IS EXPECTED
TO SEE HEAT INDICES AT OR ABOVE 100 FOR AT LEAST THE FOURTH DAY IN
A ROW...WHICH DOES QUALIFY FOR A HEAT ADVISORY.
MID 60S DEWPOINTS ARE LURKING JUST NORTHEAST OF THE AREA THIS
MORNING...AND IT IS UNCLEAR HOW FAR WEST THIS DRY AIR WILL
MIX/ADVECT TODAY. CONSENSUS OF 00Z GUIDANCE HAS IT THROUGH
SOUTHWEST INDIANA AND AREAS FROM THE LAKES EASTWARD IN WEST
KENTUCKY. THE DRY AIR IS EXPECTED TO PUSH FARTHER WEST OVER MUCH
OF THE AREA FOR TUESDAY...WHICH MAY HOLD HEAT INDICES UNDER 100
THROUGH MUCH OF THE AREA. WILL LET THE DAYSHIFT TACKLE TUESDAY
HEADLINE ISSUES.
THE MODELS CONTINUE TO KEEP SURFACE HIGH PRESSURE AND RELATIVELY
DRY AIRMASS OVER THE QUAD STATE THROUGH TUESDAY. THE HEAT WILL
BUILD A BIT MORE EACH DAY...AS THE LOW-LEVEL THERMAL RIDGE
GRADUALLY LAYS DOWN OVER OUR REGION.
THE 00Z MODELS HAVE TRENDED EVEN FASTER WITH OUR NEXT WIND SHIFT
COMPARED TO YESTERDAYS RUNS. NOW IT IS EXPECTED TO MAKE IT WELL
INTO THE AREA BY 18Z WEDNESDAY...AND THEN HANG UP OVER SOUTHEAST
MISSOURI BY WEDNESDAY EVENING. THE GFS IS A BIT MORE AGGRESSIVE
THAN THE ECMWF...SO USED A 50/50 BLEND OF THEM FOR THE WIND
FIELDS. THE FRONT WILL GRADUALLY PUSH BACK TO THE NORTHEAST
THURSDAY THROUGH THURSDAY NIGHT.
CONTINUED WITH 20-30 POPS ALONG AND BEHIND THE WIND SHIFT FROM
WEDNESDAY THROUGH FRIDAY. GIVEN THE HEAT AND HUMIDITY EXPECTED
OVER THE REGION...CANNOT RULE OUT A PULSY NEAR SEVERE STORM WITH
DAMAGING WINDS AND TORRENTIAL RAINS DURING THE HEAT OF EACH DAY.
THE EARLIER ARRIVAL OF THE FRONT ON WEDNESDAY...ADDS SOME DOUBT
TO THE HEAT ADVISORY/WARNING SITUATION FOR WEDNESDAY AND BEYOND.
CURRENT GRIDS WOULD SUPPORT AN ADVISORY THROUGHOUT THE AREA
WEDNESDAY...AND POSSIBLY A WARNING IN THE SOUTHERN HALF. OF
COURSE IF THE DRY AIR IS NOT AS PROGRESSIVE AS CURRENTLY EXPECTED
EARLY THIS WEEK...WE MAY HAVE ANOTHER PERSISTENT AT LEAST ADVISORY
HEADLINE SITUATION INTO NEXT WEEKEND.
&&
.AVIATION...
THE FOG WILL BURN OFF RAPIDLY AFTER SUNRISE THIS MORNING AT ALL
SITES AND SHOULD BE VFR WITH NO CIGS BY 14Z. OTHERWISE EXPECT MVFR
FOG OVNGT STARTING AROUND 8 OR 9Z. LIGHT AND VARIABLE TO CALM WINDS
FOR THE VALID TIME OF THE TAFS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR BALLARD-CARLISLE-FULTON-GRAVES-HICKMAN-MCCRACKEN.
MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...NONE.
&&
PUBLIC.....DRS
AVIATION...KHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 423 AM CDT MON AUG 1 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 423 AM CDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AS WELL AS MUCH OF THE PURCHASE AREA OF WEST KENTUCKY. FARTHER EAST...A DRIER AIRMASS IS EXPECTED TO KEEP HEAT INDEX VALUES UNDER 100. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES ARE EXPECTED TO REACH THE TRIPLE DIGITS OVER WESTERN AND NORTHERN PORTIONS OF THE AREA TUESDAY...AND THEN THROUGHOUT THE AREA WEDNESDAY THROUGH AT LEAST FRIDAY. SMALL CHANCES OF THUNDERSTORMS ARE FORECAST THROUGHOUT THE QUAD STATE WEDNESDAY THROUGH SATURDAY...AS A WEAK FRONTAL BOUNDARY LINGERS ACROSS THE REGION. A FEW STORMS MAY BRIEFLY APPROACH SEVERE LIMITS IN THE HEAT OF EACH DAY. DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The national radar mosaic for the moment the first event began.
11 heat, 11 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334669, 334670, 334671, 334672, 334673, 334674, 334675, 334676, 334677, 334678, 334679, 334725, 334726, 334727, 334728, 334729, 334730, 334731, 334732, 334733, 334734, 334735.